Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 67, NWS Phoenix, AZ

August 1, 2022Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Aug 1, 2022, 2:36 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2022, 2:36 PM PDT (21:36 UTC)
Expired
Aug 1, 2022, 4:47 PM PDT
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 136 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:30 PM PDTFLASH FLOOD4 E Jtnp-Lost Horse Raw, CA***DELAYED REPORT*** BIG HORN PASS ROAD COMPLEX CLOSED DUE TO FLOODING AND DEBRIS ON THE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WGUS55 KPSR 012136
FFWPSR
CAC065-071-020330-
/O.NEW.KPSR.FF.W.0067.220801T2136Z-220802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
236 PM PDT Mon Aug 1 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 830 PM PDT.

* At 236 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Park Boulevard, Indian Cove and Fried Liver Wash in Joshua Tree 
  National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3404 11633 3408 11633 3408 11626 3412 11626
      3412 11607 3396 11595 3387 11590 3387 11605
      3388 11614 3394 11622 3398 11625

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Hirsch
1 follow-up statement
978 
WGUS75 KPSR 012347 RRA
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
447 PM PDT Mon Aug 1 2022

CAC065-071-012357-
/O.CAN.KPSR.FF.W.0067.000000T0000Z-220802T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
447 PM PDT Mon Aug 1 2022

...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE AND SAN BERNARDINO 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3404 11633 3408 11633 3408 11626 3412 11626
      3412 11607 3396 11595 3387 11590 3387 11605
      3388 11614 3394 11622 3398 11625

$$

Hirsch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:34 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 1, 1:34 PM PDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
134 PM MST Mon Aug 1 2022

.SYNOPSIS...Sparse thunderstorm coverage will be the theme
through the middle of the week with activity more focused over
higher terrain areas. In response to lesser storm coverage,
temperatures are expected to warm back to near normal values,
resulting in a moderate heat risk for most of the lower desert
communities. A return to a more active monsoon storm pattern
still appears likely as we head towards the end of the week and
into the upcoming weekend.

.DISCUSSION...

Latest water vapor satellite imagery as well as the 500 mb
streamline RAP analysis depict a strengthening subtropical high
pressure across New Mexico. The center of this high pressure is
expected to migrate into Arizona through the middle of the week,
resulting in subsidence aloft across the area with any easterly
wave action expected to remain south towards the international
border. With the increasing subsidence, some drier air will also
be mixing in with PWATs dropping to below 1.5 inches. As a
result, thunderstorm activity across the area is likely to be
sparse with any activity expected to be confined mainly to the
higher terrain areas.

With the expected decrease in storm coverage, temperatures are
expected to rebound to near normal levels through the middle of the
week with highs in the Phoenix area topping out between 104-106
degrees and between 105-109 degrees across the western deserts. In
addition, with surface dewpoints likely to remain in the 60s, it
will be rather humid as well making it for uncomfortable conditions,
especially at night. With this increase in temperatures, the
HeatRisk across most of the lower desert communities will increase
to moderate levels and thus the necessary precautions will need to
be taken to avoid any heat-related illnesses.

As we head towards the latter end of the week into next weekend, the
overall pattern will once again become more conducive for more
widespread thunderstorm activity. Ensembles are in excellent
agreement that the center of the aforementioned high pressure will
shift towards the Plains and Midwest while a cutoff low over the
eastern Pacific combines with the remnant circulation of Tropical
Storm Frank to form a stationary low off the west coast. This
pattern configuration will place the SW CONUS in deep southeast
flow, which will help pump in moisture resulting in an increase
in PWAT values above 1.7 inches as well as allow for the migration
of easterly wave energy into the area. Therefore, another active
thunderstorm period is likely during this time frame with all
monsoon thunderstorm hazards on the table. At this point in time,
it is difficult to pin point exactly which days are likely to be
the most active with activity as it will all be dependent on
mesoscale features that are difficult to predict this far in
advance.

&&

.AVIATION...Update 1753Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Storm activity today over the higher terrain to the north and east
of the Valley is expected to be isolated. With southeasterly
steering flow, they are not expected to advect to the Valley.
Outflows from them are not anticipated to reach the TAF sites.
Storms over southeast AZ will have a better chance of producing
outflow that reaches the metro area. KIWA would be the most likely
TAF site to experience the wind shift. But anticipate it will be
weak. The other TAF sites are not expected to have a discernible
wind shift at this time. Thus westerly winds will be the
predominant direction the rest of the day and well into the night
before downvalley drainage winds develop. As for sky cover,
anticipate a period of increased cloudiness AOA FL150 after 02Z tonight
before thinning out again.

Southeast California/Southwest Arizona including KIPL and KBLH:

A small and weak weather disturbance over far northern Baja Mexico
is generating considerable mid and high clouds over far southeast
CA. Anticipate this will thin out during the early afternoon.

KIPL: There is potential for KIPL to be indirectly affected by
storms over the Baja and San Diego Mountains. But confidence in
the occurrence of outflow, let alone TSRA, at the airfield is too
low to reflect in the TAFs. Otherwise, expect southeasterly winds
to prevail though there may be a period of variability during the
late afternoon/early evening hours as winds waffle between
southeast and west.

KBLH: There is potential for storms over La Paz County to affect
the airfield. But confidence in the occurrence of outflow, let
alone TSRA, at the airfield is too low to reflect in the TAFs.
Otherwise, expect southerly winds to prevail except for a period
of late night light westerly winds.

&&

.FIRE WEATHER...
Somewhat drier air will spread into the region through the middle of
the week with thunderstorm and rainfall chances becoming more
focused over higher terrain areas of eastern districts. Eventually
by the end of the week, thunderstorms will migrate back into lower
elevations. Regardless, the fire threat will remain low given
elevated humidity levels and recent rainfall. Minimum humidity
levels will range mostly from 20-30%, except 30-40% over higher
terrain of eastern areas. Recovery will vary widely between 30-90%
depending on thunderstorm and rainfall locations any given day.
Winds will generally remain light with some occasional afternoon
upslope gusts, and stronger gusts resulting from thunderstorm
outflows.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Lojero/18
AVIATION...AJ
FIRE WEATHER...18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 12:42 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 1, 1:25 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.